Idaho, 2004

Flash Flood in Idaho, July 18, 2004

July 18, 2004 · NWS PIH · 1 event in 1 county or zone

Highway 37 covered with 2 feet of water 5 miles north of Rockland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Highway 37 covered with 2 feet of water 5 miles north of Rockland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 18, 12:50 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 18, 12:50 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
150 PM MDT SUN JUL 18 2004

.DISCUSSION...
LOTS OF WEATHER ISSUES.  FLOOD WATCH FOR FLASH FLOOD POTENTIAL HAS
BEEN ISSUED FOR ALL ZONES.  RADAR AND HUMAN ESTIMATES OF PCPN 0.3 TO
0.8 PAST 6 HOURS BUT HIGHER AMOUNTS OCCURRING EAST OF BYI.  FFW
POTENTIAL OVER MOST OF CASSIA COUNTY AS PER 88D OHP AND SPE
ESTIMATES.  WET BULB ZERO HEIGHTS VERY HIGH AND HAIL IS NOT AN
ISSUE.  MODELS MISSED THE H7/H5 VORT FEATURE AND LOCALLY HEAVY RAINS
OVER ZONES 20/21 THIS MORNING BUT HAVE DONE BETTER (NOTABLE AVN)
WITH INITIALIZATION OF SIMILAR FEATURE OVER NORTHERN NV.  WITH
UNSTABLE AIR MASS (PWS OVER 1INCH LIS -1 TO -3) WILL KEEP THE FFA
OUT UNTIL 10 PM.  NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ANYWHERE ANYTIME UNTIL LATE THIS EVENING AS THE NV VORT MOVES INTO
THE CENTRAL MTS TONIGHT. SECOND WAVE APPROACHES AREA ON MON WITH
CONTINUED UNSTABLE AIR MASS AND H3 DIVERGENCE FOR ANOTHER UNSETTLED
PERIOD OF -TSRA.  COASTAL UPPER LOW LIFTS OVER RIDGE ON TUE WITH
SHOWERS AND THUNDERSTORMS WITH COLD FRONT MOVING NORTH OF THE AREA.
STRONG H3 DIVERGENCE OVER SNAKE PLAIN INDICATED ON EARLY TUE.  THUS
HAVE OPTED FOR MED-HIGH CHC -TSRA ALL ZONES FOR MON AND TUE.  THE
FLOW FLATTENS TO ZONAL ON WED WITH DRIER/COOLER AIR MASS.  FOUR
CORNERS HIGH REBOUNDS WITH WARMER TEMPS AND POSSIBLE RETURN OF THE
MONSOONAL RAINS BY NEXT MON.   04

&&

.PIH WATCHES/WARNING/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR
EASTERN IDAHO IN EFFECT UNTIL 10 PM MDT.  PLEASE SEE THE LATEST
BOIFFAPIH FOR DETAILS.

&&
Hazardous weather outlook, Jul 18, 5:00 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT SUN JUL 18 2004

IDZ017>023-031-032-191200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT SAT JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  VERY MOIST
AND UNSTABLE AIR CONTINUES TO MOVE NORTH INTO IDAHO TODAY. AN UPPER
LEVEL LOW PRESSURE DISTURBANCE WILL MOVE THROUGH THE CENTRAL
MOUNTAINS TODAY AND SET OFF NUMEROUS RAIN SHOWERS. EMBEDDED
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45
MPH...ESPECIALLY IN THE AREA FROM SUN VALLEY NORTH TO STANLEY.  OLD
FOREST FIRE BURN AREAS FROM LAST YEAR MAY BE SUCCEPTABLE TO RAPID
RUN OFF.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
AFTERNOON THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY ACROSS
SOUTHEAST IDAHO WITH THE POTENTIAL FOR STRONG WIND GUSTS AND BRIEF
HEAVY RAIN. THE THREAT OF THUNDERSTORMS WILL DIMINISH MID WEEK UNDER
A DRIER WESTERLY FLOW ALOFT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Power

When
July 18, 2:40 PM MST to 3:40 PM MST
Where
Power County, 4 mi N of Rockland
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.694, -112.841 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414440.